FDA Warns Consumers of Potential 'Z-Pack' Risks

FDA Warns Consumers of Potential 'Z-Pack' Risks

The U.S. Food and Drug Administration (FDA) is warning the public that azithromycin (Zithromax or Zmax), which most consumers know as the Z-Pack, can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.

Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.

This warning comes as the result of an FDA review of a study by medical researchers, as well as another study by a manufacturer of the drug, that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.

The azithromycin drug labels have been updated to strengthen the Warnings and Precautions section with information related to the risk of QT interval prolongation and torsades de pointes, a specific, rare heart rhythm abnormality.

Information has also been added regarding the results of a clinical QT study which showed that azithromycin can prolong the QTc interval.

FDA will update health care professionals and the public with any relevant information that becomes available about azithromycin and the risk of abnormal heart rhythms.